Browse

You are looking at 1 - 4 of 4 items for :

  • Antibiotics x
  • Hyperthyroidism x
  • All content x
Clear All
Open access

Waralee Chatchomchaun, Yotsapon Thewjitcharoen, Karndumri Krittadhee, Veekij Veerasomboonsin, Soontaree Nakasatien, Sirinate Krittiyawong, Sriurai Porramatikul, Ekgaluck Wanathayanoroj, Auchai Kanchanapituk, Pairoj Junyangdikul, and Thep Himathongkam

Summary

In this case report, we describe a 37-year-old male who presented with fever and tender neck mass. Neck ultrasonography revealed a mixed echogenic multiloculated solid-cystic lesion containing turbid fluid and occupying the right thyroid region. Thyroid function tests showed subclinical hyperthyroidism. The patient was initially diagnosed with thyroid abscess and he was subsequently treated with percutaneous aspiration and i.v. antibiotics; however, his clinical symptoms did not improve. Surgical treatment was then performed and a pathological examination revealed a ruptured epidermoid cyst with abscess formation. No thyroid tissue was identified in the specimen. The patient was discharged uneventfully. However, at the 3-month and 1-year follow-ups, the patient was discovered to have developed subclinical hypothyroidism. Neck ultrasonography revealed a normal thyroid gland. This report demonstrates a rare case of epidermoid cyst abscess in the cervical region, of which initial imaging and abnormal thyroid function tests led to the erroneous diagnosis of thyroid abscess.

Learning points:

  • Epidermoid cyst abscess at the cervical region can mimic thyroid abscess.
  • Neck ultrasonography cannot distinguish thyroid abscess from epidermoid cyst abscess.
  • Thyroid function may be altered due to the adjacent soft tissue inflammation.
Open access

Maria Tomkins, Roxana Maria Tudor, Diarmuid Smith, and Amar Agha

Summary

This case is the first to describe a patient who experienced concomitant agranulocytosis and anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis as an adverse effect of propylthiouracil treatment for Graves’ disease. A 42-year-old female with Graves’ disease presented to the emergency department (ED) with a 2-week history of fevers, night sweats, transient lower limb rash, arthralgia, myalgia and fatigue. She had been taking propylthiouracil for 18 months prior to presentation. On admission, agranulocytosis was evident with a neutrophil count of 0.36 × 109/L and immediately propylthiouracil was stopped. There was no evidence of active infection and the patient was treated with broad-spectrum antibodies and one dose of granulocyte colony-stimulation factor, resulting in a satisfactory response. On further investigation, ANCAs were positive with dual positivity for proteinase 3 and myeloperoxidase. There was no evidence of end-organ damage secondary to vasculitis, and the patient’s constitutional symptoms resolved completely on discontinuation of the drug precluding the need for immunosuppressive therapy.

Learning points:

  • Continued vigilance and patient education regarding the risk of antithyroid drug-induced agranulocytosis is vital throughout the course of treatment.
  • ANCA-associated vasculitis is a rare adverse effect of antithyroid drug use.
  • Timely discontinuation of the offending drug is vital in reducing end-organ damage and the need for immunosuppressive therapy in drug-induced ANCA-associated vasculitis.
  • Similarities in the pathogenesis of agranulocytosis and drug-induced ANCA-associated vasculitis may offer insight into an improved understanding of vasculitis and agranulocytosis.
Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong, and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.
  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.
  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.
  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.
Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor, and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.
  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.
  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.
  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.
  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.